Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 169, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2018, 10:30 AM CDT for 4 counties in Iowa. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2018, 10:30 AM CDT (15:30 UTC)
- Expired
- Jun 28, 2018, 11:30 AM CDT
- In force
- 60 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Audubon County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 10:55 AM CDT | TSTM WND GST 61 | 2 Wnw Atlantic, IA | |
| Jun 28, 11:10 AM CDT | TSTM WND DMG | Atlantic, IA | MULTIPLE TREES DOWN WITH BRANCHES 3 INCHES OR GREATER IN DIAMETER THROUGHOUT THE TOWN VIA SOCIAL MEDIA PICTURES. TIME ESTIMATED VIA RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 8:12 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3530 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted.
314
WUUS53 KDMX 281530
SVRDMX
IAC009-027-029-047-281630-
/O.NEW.KDMX.SV.W.0169.180628T1530Z-180628T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1030 AM CDT THU JUN 28 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Cass County in southwestern Iowa...
Audubon County in west central Iowa...
Southeastern Crawford County in west central Iowa...
Southwestern Carroll County in west central Iowa...
* Until 1130 AM CDT.
* At 1029 AM CDT, severe thunderstorms were located along a line
extending from Defiance to near Harlan to near Avoca, moving east
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. These storms have a history of
producing 60 mph winds with tree damage.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Atlantic, Audubon, Manning, Anita, Exira, Manilla, Elk Horn,
Templeton, Kimballton, Dedham, Brayton, Marne, Wiota, Gray,
Aspinwall, Lake Anita State Park, Manning Municipal Airport,
Audubon County Airport, Atlantic Municipal Airport and Anita
Municipal Airport.
This includes Interstate 80 between mile markers 50 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4191 9541 4193 9475 4160 9474 4160 9470
4129 9470 4138 9516 4150 9515 4151 9504
4160 9504 4160 9509 4186 9509 4186 9541
TIME...MOT...LOC 1529Z 275DEG 36KT 4182 9531 4167 9526 4145 9536
HAIL...1.00IN
WIND...60MPH
$$
MF2 follow-up statements
826
WWUS53 KDMX 281550
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1050 AM CDT THU JUN 28 2018
IAC009-027-029-047-281630-
/O.CON.KDMX.SV.W.0169.000000T0000Z-180628T1630Z/
Cass IA-Audubon IA-Crawford IA-Carroll IA-
1050 AM CDT THU JUN 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHERN CASS...AUDUBON...SOUTHEASTERN CRAWFORD AND SOUTHWESTERN
CARROLL COUNTIES...
At 1049 AM CDT, severe thunderstorms were located along a line
extending from near Manning to 6 miles southwest of Audubon to near
Atlantic, moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. These storms have a history of
producing 60 to 70 mph winds with wind damage.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Atlantic, Audubon, Manning, Anita, Exira, Manilla, Elk Horn,
Templeton, Kimballton, Dedham, Brayton, Marne, Wiota, Gray,
Aspinwall, Lake Anita State Park, Manning Municipal Airport, Audubon
County Airport, Atlantic Municipal Airport and Anita Municipal
Airport.
This includes Interstate 80 between mile markers 50 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4193 9475 4160 9474 4160 9470 4129 9470
4138 9516 4150 9515 4151 9504 4160 9504
4160 9509 4186 9509 4186 9525 4191 9525
TIME...MOT...LOC 1549Z 274DEG 36KT 4186 9507 4165 9501 4137 9508
HAIL...1.00IN
WIND...70MPH
$$
MF067
WWUS53 KDMX 281604
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1104 AM CDT THU JUN 28 2018
IAC027-047-281613-
/O.CAN.KDMX.SV.W.0169.000000T0000Z-180628T1630Z/
Crawford IA-Carroll IA-
1104 AM CDT THU JUN 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD AND
SOUTHWESTERN CARROLL COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
southwestern and west central Iowa.
LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
4186 9509 4186 9475 4160 9474 4160 9470
4129 9470 4138 9516
TIME...MOT...LOC 1603Z 299DEG 41KT 4177 9478 4157 9483 4129 9490
$$
IAC009-029-281630-
/O.CON.KDMX.SV.W.0169.000000T0000Z-180628T1630Z/
Cass IA-Audubon IA-
1104 AM CDT THU JUN 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHERN CASS AND AUDUBON COUNTIES...
At 1103 AM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Audubon to 18 miles southwest of
Guthrie Center to 9 miles southeast of Atlantic, moving southeast at
45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. These storms have a history of
producing wind damage across southwest Iowa.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Atlantic, Audubon, Anita, Exira, Elk Horn, Kimballton, Brayton,
Marne, Wiota, Gray, Lake Anita State Park, Audubon County Airport,
Atlantic Municipal Airport and Anita Municipal Airport.
This includes Interstate 80 between mile markers 50 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across southwest Iowa. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
4186 9509 4186 9475 4160 9474 4160 9470
4129 9470 4138 9516
TIME...MOT...LOC 1603Z 299DEG 41KT 4177 9478 4157 9483 4129 9490
HAIL...1.00IN
WIND...70MPH
$$
MFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 9:01 AM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 28, 9:01 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 901 AM CDT Thu Jun 28 2018 .UPDATE... Issued at 901 AM CDT Thu Jun 28 2018 Slightly elevated severe storm currently in eastern Nebraska continues to move east around 40kts on northern edge of impressive instability axis. Shear is sufficient to maintain some balance with respect to the cold pool although OAX radar does show outflow advancing southeast of the main updrafts which would limit severe potential where that outflow outruns the main cores. However, severe weather threat will continue near the intersection of the outflow and line and have seen severe hail reports and strong wind gusts. Concern also increases with daytime heating a weakening of cap as insolation warms the low levels. May see some reinvigorated updrafts at the boundary layer destabilizes with large hail and damaging winds remaining likely. Current movement would bring it to the Des Moines metro around 18Z or slightly before. This will likely affect temperatures as well with rainfall/clouds limiting heating across portions of current heat advisory areas although no plans to alter any headlines at this point. UPDATE Issued at 535 AM CDT Thu Jun 28 2018 Did introduce slight chance PoPs this afternoon over the central to southeast part of the forecast area. As mentioned in the earlier discussion below, HRRR continues to advertise convection toward 22z with the National Blend of Models hourly Precipitation Potential Index also increasing in PoP value from just a few hours ago. There may be refinement to the area and adjustments to the PoP value as confidence grows or diminishes. If convection does form, it may impact the northern part of the heat advisory area. However, if current timing holds, heat indices will still be able to reach around 105 degrees, though the duration may be shortened a bit. Otherwise, routine update with the remainder of the forecast on track at this time. && .DISCUSSION.../Today through Wednesday/ Issued at 350 AM CDT Thu Jun 28 2018 GOES-East clean infrared channel shows a band of clouds over southwest Iowa into central Missouri early this morning. While conditions are warm and humid here, they are even more so south of this band of clouds with 3am temperatures in the low 80s and dewpoints in the upper 70s. Isolated convection has formed over central Missouri in an environment characterized by MUCAPE of 5000 J/kg (!) that is uninhibited. Closer to Iowa, a few showers are over far south central Iowa. Many of the convective allowing models (CAMs) along with the HREF show this activity festering and then sinking south into Missouri no later than mid-morning. Attention then turns to northeast Colorado and western Nebraska where a few thunderstorms have formed this morning. This would be the MCS that models have been indicating would slide through Iowa later today, though in its present form does not look very MCSish. The CAMs have little in the way of this making it into Iowa, though recent runs of the HRRR tries to develop convection this afternoon on an outflow boundary expected from morning convection. Will hold off on mention of PoPs at this time, but will be something to monitor through the rest of the morning hours. While there will be a mixture of clouds and sunshine today, 850mb temperatures will climb 5 to 7 degrees Celsius into the low 20s Celsius in most areas. This will mean surface temperatures in the upper 80s to low 90s and within this very moist airmass, will see heat indices to around 105 degrees over many parts of south central Iowa. Therefore, will be issuing a heat advisory for much of south central Iowa. With heat indices not dropping below the middle 70s, will run the advisory through the night and into the heat advisory already out for Friday. The upper level ridge will begin to slide east on Friday with southwesterly flow developing overhead as a trough digs into the northern Rockies. 850mb temperatures over central Iowa will once again climb a few degrees and range from 24 to 27 Celsius. This will equate to temperatures well into the 90s and current heat advisory is still very much on track. It will also be quite breezy Friday. A cold front will begin to sink toward Iowa late in the day with any storms confined to the far northwest part of the forecast area. The better chance of areawide thunderstorms will be Saturday afternoon into the night as the front moves farther into the state with the trough swinging into the area. With this front arriving, this should temper the heat over at least northern areas, but there is still uncertainty to what degree conditions will heat up on Saturday over the south and less so southeast. Within this hot and humid airmass, there will be a risk of severe weather. There will be an impressive amount of instability ahead of the front for storms. While deep layer shear is below 30 knots, 0-1km and 0-3km storm relative helicity would support brief, but not persistent rotation. However, given the magnitude of CAPE, still could have supercells with large hail and damaging wind gusts. LCL heights of 1500m would suggest the tornado threat would be more marginal. In addition to the severe threat, there will also be the risk of heavy rainfall. There will be good moisture transport into the state with a ribbon of 2 inches plus of precipitable water ahead of the front. Warm cloud depths will be in excess of 4000 meters, which should allow for efficient rain processes. Further, the 850-300mb flow will be nearly parallel to the boundary with the possibility of training storms. Models generally agree on the idea of 1 to 3 inches, with GFS showing the upper end potential towards 5 inches. For now, have 1 to 2 inches across central to northern Iowa. The trough will exit the area on Sunday and storm chances will end in the morning hours. Surface high pressure will cross the area later Sunday into Monday as winds from the northwest deliver drier and cooler air. However, showers and thunderstorms will return to the state as warm air advection commences Monday night into Tuesday. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 535 AM CDT Thu Jun 28 2018 Visibilities will bounce between MVFR and LIFR at MCW with patchy dense fog through 14z. Otherwise, VFR conditions are expected through the remainder of the period at the terminals. There is a low chance of a few isolated storms this afternoon, but confidence is too low to include at this time. Low level wind shear will begin to develop after 6z as winds at FL020 increase to 40 to 45 knots. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 8 PM CDT Friday for IAZ057>061-070>074-081>085-092>097. Heat Advisory from 11 AM to 8 PM CDT Friday for IAZ004>007- 015>017-023>028-033>039-044>050-062-075-086. && UPDATE...Cogil DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous weather outlook, Jun 28, 8:29 AM CDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Des Moines IA 829 AM CDT Thu Jun 28 2018 IAZ061-074-084-085-095>097-291330- Jasper-Marion-Lucas-Monroe-Wayne-Appanoose-Davis- 829 AM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Heat and humidity will build into the area today. A Heat Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Isolated storms are also possible this afternoon central and southeast. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hot and humid weather will persist into Friday with widespread highs in the mid to upper 90s. A heat advisory remains in effect through Friday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to perhaps severe thunderstorms with heavy rainfall will then be possible late Saturday afternoon and Saturday night. Additional thunderstorms chances return Tuesday as well with the severe potential better defined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for a time late Saturday. IAZ004>007-015>017-023>028-033>039-048>050-062-075-086-291330- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama- Poweshiek-Mahaska-Wapello- 829 AM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Flood Warnings remain in effect for portions of some rivers in the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hot and humid weather will return Friday with highs in the middle to upper 90s and heat index values 103 to 110 degrees. A Heat Advisory is in effect from late Friday morning through early Friday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to perhaps severe thunderstorms with heavy rainfall will then be possible late Saturday afternoon and Saturday night. Additional thunderstorms chances return Tuesday with the severe potential better defined in the coming days. Flood Warnings are expected to continue for portions of some rivers in the area into next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for a time late Saturday. IAZ044>047-057>060-070>073-081>083-092>094-291330- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass- Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur- 829 AM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Flood Warnings remain in effect for portions of some rivers in the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Severe thunderstorms are possible late this morning and early into the afternoon. A severe thunderstorm watch is in effect for the area until 3 PM. The primary threats are for large hail and wind gusts up to 70 MPH likely. Heat and humidity will build into the area today. A Heat Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hot and humid weather will return Friday with highs in the middle to upper 90s and heat index values 103 to 110 degrees. A Heat Advisory is in effect from late Friday morning through early Friday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to perhaps severe thunderstorms with heavy rainfall will then be possible late Saturday afternoon and Saturday night. Additional thunderstorms chances return Tuesday with the severe potential better defined in the coming days. Flood Warnings are expected to continue for portions of some rivers in the area into next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed Thursday morning through afternoon. Spotters may be needed for a time late Saturday.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 10:08 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 37 min |
| Jun 28, 11:01 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Cass, Guthrie | 59 min |
| Jun 28, 11:26 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Clarke, Decatur, Madison, Ringgold and 2 more | 64 min |
| Jun 28, 11:51 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Madison, Warren | 39 min |
| Jun 28, 12:04 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Ringgold, Warren, Wayne | 56 min |
| Jun 28, 12:12 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Warren | 48 min |
| Jun 28, 12:38 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Mahaska, Marion, Monroe, Wayne | 67 min |
| Jun 28, 12:57 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Decatur, Wayne | 48 min |
| Jun 28, 1:06 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Mahaska, Wapello | 54 min |
| Jun 28, 3:42 PM CDT | Excessive Heat Warning | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Franklin, Grundy and 4 more | 29 hr |
| Jun 28, 3:42 PM CDT | Heat Advisory | DMX | Adair, Audubon, Cass, Dallas, Guthrie, Jasper and 4 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.